advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cocoa, Florida, USA:

My 16-year-old son's numbers seem to run high and the endocrinology team, sadly, doesn't always seem to get it. He just had blood work almost three months ago and his A1c had gone up to 9 from a previous 8. We go back the end of October and I'm worried he may have gone higher. The endocrinologist was hoping my son would take charge of his diabetes by then.

I know my son takes 42 units of Lantus a night and between nine and 12 units of Humalog a day. He administers his own insulin. At school, he goes to the nurse's office, but the nurse does not always observe him checking his blood sugar and taking his insulin. I do sometimes watch him check and take his insulin. He has always done his own care since his diagnosis about 14 months ago. I check his meter also and his blood sugars are sort of high. Is there something I am missing? The endocrinologist checked his kidneys and checked for celiac. There were no problems with either.

Answer:

If his A1c is 9, your son clearly is not getting enough insulin on a daily basis. The first step is to ensure insulin delivery by observing insulin dosing at school and at home. Once you have a better idea of the amount of insulin he is taking, you can make adjustments to dosing to achieve the A1c for which your son is aiming. He has to be a willing participant on the team. Bad attitudes will result in poor diabetes control. Do all you can to positively reinforce his great care of his diabetes.

MSB

[Editor's comment: See also some of our previous questions on A1c, glycohemoglobin, HgbA1c and Behavior. BH]

DTQ-20090922144421
Original posting 29 Sep 2009
Posted to A1c, Glycohemoglobin, HgbA1c

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.